Tennessee, 2024

Flash Flooding in Tennessee, June 26 to 30, 2024

June 26 to 30, 2024 · NWS OHX · 2 events in 2 counties and zones

Heavy rain fell across portions of Robertson and Sumner counties during the early morning hours of June 30, 2024. 5 inches of rain in a short period of time, and the White House area was hardest hit by flooding with numerous homes reported flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Heavy rain fell across portions of Robertson and Sumner counties during the early morning hours of June 30, 2024. Official measurements showed 3 to 3.5 inches of rain in a short period of time, and the White House area was hardest hit by flooding with numerous homes reported flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 26, 1:01 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 26, 1:01 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
201 AM CDT Wed Jun 26 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Thursday)
Issued at 201 AM CDT Wed Jun 26 2024

An area of showers and thunderstorms is slowly moving out of
central MS River Valley Region as these early morning hours have
progressed and should begin to move into northwestern portions of
our area here shortly. Recent CAMs not doing a great job of
initializing this, as CAMs continue to show, along with North
American. and Global Models differences in general movement and
timing through at least remaining morning hours today. Better
agreement in weather pattern evolution noted between these three
model tiers as afternoon hours progress with a more pronounced
upper level trough passage expected. Depending on what model tier
and particular model you prefer, some forecast model soundings and
derived indicies show just regular summertime showers and
thunderstorms while others, like the NAMNest show at least
potential of a few strong to severe thunderstorms with PW values
approaching 1.9 inches, respectable CAPE values for robust
convective development 1,500 J/KG, mid level lapse rates in 6-7
C/km range, Total Total Values at least approaching 50, DCAPE
values around 1,100 J/KG, but atmospheric shear values only in
20-30 m2/s2 range. So if any strong to severe thunderstorms due
occur, strong to damaging microburst winds and brief heavy
rainfall. Latest Day 1 SPC convective outlook continues to keep
mid state within a marginal risk of severe thunderstorms for this
afternoon into early evening hours tonight eastern portions.
Temperatures this afternoon will not be as hot as those
experienced yesterday, with upper 80s northwest to mid 90s south.
With increased low level moisture, some locations west of
Cumberland Plateau Region that are expected to reach into low to
mid 90s, could also experience heat index values up to around 105
degrees.

Look for best coverage of showers and thunderstorms to shift
across eastern portions of our area through evening hours tonight
with isolated to scattered showers and thunderstorms possible
after midnight tonight entire area and across southern and eastern
portions of our area as Thursday progresses as upper level
troughing shifts eastward tonight and upper level ridging
influences slowly build in on Thursday with some lingering
moisture possibly across southern and eastern areas dependent
on actual cold frontal passage movement. Surface front should
move slowly through our area as tonight progresses bringing, after
lows tonight mainly upper 60s to lower 70s, more seasonal normal
temperatures across our area on Thursday.

&&

.LONG TERM...
(Thursday Night through next Tuesday)
Issued at 201 AM CDT Wed Jun 26 2024

Upper level ridging influences on Thursday night will give way to
a more zonal pattern aloft on Friday which might usher a few weak
upper level disturbances within its flow across our area resulting
in potentially isolated showers and thunderstorms southern and
eastern portions. With surface high pressure influences shifting
eastward, a warming trend will commence, with a good amount of
locations potentially west of Cumberland PLateu Region having
afternoon heat index values up to around 105 degrees as highs will
generally once again be in low to mid 90s. Best day for potential
of a heat advisory for locations west of Cumberland Plateau Region
continues to be on Saturday with prevalent mid to upper 90s highs
and heat index values well within the 105 up to around 110 degree
range for locations west of Cumberland Plateau Region as shower
and thunderstorm chances return to our area with best potential
on Sunday afternoon as upper level troughing influences move
across our area. Another cold frontal passage will result in once
more seasonal temperatures by next Monday. Upper level ridging
influences will once again build in from the west as Monday into
Tuesday progress with highs back in low to mid 90s by Tuesday
afternoon with isolated showers and thunderstorms possible with
heat index values west of Cumberland Plateau Region back in the
100 to 105 degree range.

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Wed Jun 26 2024

VFR conditions at TAF time. CKV could be affected by SH/TS in the
next couple of hours, but current thinking is storms in KY will
wane. Two periods of storms may affect all mid-state terminals
tomorrow afternoon/evening, however timing is suspect and will
cover with VCTS for this low confidence. MVFR cigs may come with
second round of storms, then IFR cigs through Thursday morning.

Winds will relatively light from the southeast early in the
period, then shift to the west tomorrow afternoon before fropa
after 02Z/Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      94  72  90  70 /  60  60  20   0
Clarksville    88  69  88  66 /  70  50  10   0
Crossville     91  65  84  64 /  60  70  40   0
Columbia       95  70  90  68 /  60  60  20   0
Cookeville     91  68  85  66 /  60  70  20   0
Jamestown      91  66  83  64 /  60  70  30   0
Lawrenceburg   94  69  88  68 /  60  60  20   0
Murfreesboro   96  70  90  69 /  60  60  20   0
Waverly        90  68  88  67 /  70  50  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....Unger

In the hours before

Special weather statement, Jun 26, 12:49 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
149 AM CDT Wed Jun 26 2024

TNZ005-260730-
Stewart TN-
149 AM CDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT STEWART COUNTY THROUGH 230 AM
CDT...

At 149 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Wranglers Campground, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dover, Big Rock, Land Between The Lakes, and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3668 8800 3666 8785 3663 8785 3664 8769
      3663 8764 3660 8764 3641 8772 3649 8805
      3652 8804 3656 8803 3664 8806 3666 8807
      3668 8807
TIME...MOT...LOC 0649Z 289DEG 20KT 3662 8806

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

27

The radar

The Nashville radar (KOHX), 38 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Robertson

When
June 26, 3:30 AM CST to 5:15 AM CST
Where
Robertson County, 1.38 mi NNW of Cross Plains to 1.42 mi WNW of Mulloy
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.567, -86.713

Heavy rain fell across portions of Robertson County during the early morning hours of June 30th with flooding reported in the Cross Plains area. CoCoRaHS observers in this area measured 3 to 3.5 inches of rain. In Cross Plains, flooding was reported along Owens Chapel Road at Cross Plains Road. Damages are a rough estimate.

Flash Flood, Sumner

When
June 30, 3:30 AM CST to 5:15 AM CST
Where
Sumner County, 2.5 mi WNW of White House to 0.78 mi NW of White Hill
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.484, -86.691

Heavy rain fell across portions of Sumner County during the early morning hours of June 30th. CoCoRaHS observers in this area measured 3 to 3.5 inches of rain which caused flooding. The White House area was hardest hit with flooding. In White House, roads that were flooded included Highway 31, Rolling Acres Drive, Union Road, Winchester Court, and Autumn Wood Drive. Along Autumn Wood Drive, one home was flooded, and a car was overturned. Homes were also flooded on Winchester Court and Rolling Acres Drive. Damages are a rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179675, 1179673.